- Top of page
Background: β-lactam hypersensitivity reactions are classified as immediate or nonimmediate. Diagnosis is usually based upon skin tests and provocation challenges.
Objective: The time course of the reactions in proven β-lactam hypersensitivities was studied and then correlated with the symptoms to determine the relationship between the clinical presentations and the time course.
Method: All of the patients who consulted between 1996 and 2004 for a suspected β-lactam hypersensitivity reaction were studied. Two hundred and ten patients with a proven hypersensitivity reaction diagnosed according to the European Network on Drug Allergy were included in the present study.
Results: Of the patients, 36.7% had urticaria as a single symptom, 19.1% anaphylaxis without shock, 17.6% anaphylactic shock and 19.1% maculopapular exanthema. Anaphylactic shock and anaphylaxis mostly occurred within 1 h after drug administration. Exanthema mainly occurred after 24 h. Urticaria as a single symptom occurred at any time. A firm diagnosis was determined using immediate-reading skin prick (10.0%) and intradermal tests (38.1%), late-reading skin tests (19.1%) or provocation tests (32.9%).
Conclusion and clinical implication: Depending on the time course of the reaction, three clinical groups were identified: anaphylaxis and anaphylactic shock (immediate reaction); maculopapular exanthema (late reaction) as well as urticaria (immediate and late reaction).
Drug hypersensitivity reactions are commonly classified as immediate or nonimmediate depending on their clinical presentation (1). Immediate reactions are usually induced by an IgE-mediated mechanism and occur within the first hour following the last drug administration (2). These reactions usually appear as urticaria, angioedema, rhinitis, bronchospasm or anaphylaxis. Nonimmediate reactions may occur at any time from 1 h to 48 h after the last drug administration and are often induced by a delayed T-cell-dependent type of allergic reaction (3, 4). Maculopapular exanthema is the most common nonimmediate reactions.
β-lactams are reported to induce both immediate and nonimmediate reactions (5–9). They represent one of the main causes of reported allergic reactions to drugs. However, the time course of the different clinical manifestations of allergic reactions to β-lactams has rarely been reported in detail for a large series of patients.
The diagnosis of β-lactam allergic reactions is now well established and can be determined using the standardized diagnostic procedures of the European Network on Drug Allergy (ENDA) (10–13). After examining clinical history in detail, the diagnosis is usually based upon skin tests and provocation challenges (14). The measurement of serum β-lactam-specific IgE does not currently appear to have a high sensitivity in the diagnosis of allergic reactions. This is possibly due to methodological problems and also depends upon the availability of the relevant antigens (15, 16). The value of other biological tests such as histamine release and basophil activation in the diagnosis of β-lactam allergy is either insufficient or still under investigation (17–20).
In the present study carried out on 210 patients with a proven β-lactam allergy, we carefully analysed the time course of the different symptoms and assessed the diagnostic methods which were then correlated with the symptoms and their respective time courses.
- Top of page
In the present study, we found that patients with a proven β-lactam allergy had variable symptoms and time courses. About one-third of the patients experienced an anaphylactic shock or anaphylaxis occurring within 1 h after the last drug intake, and skin tests were positive in two thirds of them. Maculo-papular exanthema occurred in <20% of the patients, usually after over 6 h following the last drug intake. Urticaria as a single symptom was present in one third of the patients but could occur at any time after the last drug administration. Other reactions were far less common.
One of the problems in the diagnosis of drug allergy is the validity of the reporting. There is no doubt that the patient is seen either at the acute phase or when a letter has been written by a physician who has observed the clinical reaction or when a photograph has been taken. However, this is not always the case. The results of this study suggest that the reporting of allergic reactions to β-lactams is adequate since, as expected: (i) anaphylactic shocks occurred in 83.8% of the cases within 1 h after drug administration on the first day of treatment and anaphylaxis without shock in 72.5% of the cases (ii) maculo-papular exanthema mostly occurred at least 6 h (95%) after the last drug intake and several days after the start of the treatment. Another interesting and expected point is that immediate positive skin tests led to the diagnosis when the reaction occurred within 1 h after drug administration (71.4%) and that nonimmediate positive skin tests were only found when the reaction occurred later (98.8%). Finally, 32.9% of truly allergic patients had negative skin tests but a positive provocation test. This rate was especially high with urticaria (67.5%) and lower in anaphylaxis and anaphylactic shock (30.0 and 29.7% respectively) (23). These results show that the ENDA procedure can be used reliably in the diagnosis of allergic reactions to β-lactams (10, 13).
As previously reported, β-lactams can induce a series of allergic reactions, but there was no clearly-described time course analysis (5–9). This study shows that three types of reaction account for over 88% of the allergic reactions to β-lactams: early-onset anaphylactic shock and anaphylaxis, late-onset maculopapular exanthema and isolated urticaria. In this study, urticaria appears to be either an IgE-mediated allergic reaction (i.e. with positive immediate reading skin tests) occurring within 1 h after drug administration or a nonimmediate reaction occurring between 1 and 6 h or even later (after 24 h). The study suggests that nonimmediate urticaria occurring between 1 and 6 h after the last drug administration resembles the nonimmediate reactions following peptide immunotherapy. These reactions started within 2 to 6 h after the injection of cat peptides and were in the form of urticaria or bronchospasm (27–29). Usually, these reactions were not very severe and tended to subside with subsequent injections. They were ascribed to a direct T-cell activation induced by the injected peptide (30–33). β-lactams could well act as T-cell epitopes causing a reaction which has never been fully described in drug allergy and this may represent the type IVe drug allergic reaction (4). This hypothesis should however be confirmed by appropriate tests including skin biopsies during the nonimmediate reaction and in vitro T-cell activation markers (32, 34).
In conclusion, most β-lactam hypersensitivity reactions can be divided into three groups: anaphylaxis and anaphylactic shock (immediate reaction); maculopapular exanthema (late reaction) and urticaria (which can occur at any time). For the diagnosis of β-lactam hypersensitivity in clinical practice, skin tests and oral provocation tests are the most efficient.